Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Milwaukee, WI

August 1, 2003Dodge County, Washington County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 1, 2003, 3:35 AM CDT for Dodge County, Washington County, Waukesha County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 3:35 AM CDT (08:35 UTC)
Expired
Aug 1, 2003, 4:15 AM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 30 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KMKX 010835
SVRMKX
WIC027-131-133-010915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 AM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 415 AM CDT

* AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF NEOSHO...OR ABOUT 8 MILES EAST
  OF WATERTOWN...MOVING NORTHEAST AT 55 MPH.  OTHER STORMS WERE IN
  NEAR SULLIVAN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTFORD AT 340 AM CDT.
  SLINGER AT 345 AM CDT.
  JACKSON AT 350 AM CDT.
  WEST BEND AT 355 AM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS NEAR 60 MILES AN HOUR ARE 
EXPECTED FROM THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED.

LAT...LON 4327 8870 4314 8853 4285 8851 4286 8809
          4325 8810 4351 8809 4359 8848

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:53 AM CDT, 42 minutes earlier.

Area forecast discussion, Aug 1, 2:53 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU JUL 31 2003

FCST FOCUS ON UPPER LOW INTO MON.

CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL
THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING
THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 22 hours 35 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

In the hours before

Local storm report, Aug 1, 2:22 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
222 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 AM    BRODHEAD                  WI   1 INCH HAIL
08/01/03   GREEN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 2:37 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
237 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 AM    FOOTVILLE                 WI   .5 INCH HAIL
08/01/03   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 3:06 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 AM    MILTON                    WI   1 INCH HAIL
08/01/03   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 3:20 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    1 S LAKE MILLS            WI   1 INCH HAIL
08/01/03   JEFFERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 3:28 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    LAKE MILLS                WI   1 INCH HAIL
08/01/03   JEFFERSON                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Aug 1, 3:29 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 AM    LAKE MILLS                WI   1.25 INCH HAIL
08/01/03   JEFFERSON                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:02 AM CDTSevere Thunderstorm WarningMKXGreen, Rock58 min
Aug 1, 2:47 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock58 min
Aug 1, 3:54 AM CDTSevere Thunderstorm WarningMKXOzaukee66 min
Aug 1, 3:58 AM CDTSpecial Marine WarningMKX2 hr
Aug 1, 3:58 AM CDTSpecial Marine WarningMKX2 hr
Aug 1, 3:58 AM CDTSpecial Marine WarningMKX2 hr
Aug 1, 4:07 AM CDTSevere Thunderstorm WarningMKXMilwaukee53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.